Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 94, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 9, 2002, 7:16 PM CDT for LaMoure County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2002, 7:16 PM CDT (00:16 UTC)
- Expired
- Jul 9, 2002, 7:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 104 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1791 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS53 KBIS 100016 SVRBIS NDC045-100045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 716 PM CDT TUE JUL 9 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 745 PM CDT * AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER VERONA...OR ABOUT 51 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT 30 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4644 9820 4628 9835 4628 9804 4642 9805
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 2:30 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT TUE JUL 9 2002 MODELS IN DECENT AGREEMENT AND WILL FOLLOW AVN FOR THIS PACKAGE AS IT SEEMED TO HAVE A BIT BETTER HANDLE YESTERDAY ON WHAT TURNED TO BE A SLOWER MOVEMENT OF MID-LEVEL LOW PRESENTLY OVER SOUTHERN SASKATCHEWAN. PROBLEMS TODAY WILL BE EXTEND OF SEVERE CONVECTION EASTERN PORTION CWA...TEMPERATURES TOMORROW UNDER MID-LEVEL LOW AND TIMING OF THE TYPE OF PRECIPITATION ON WEDNESDAY. CONVECTION IS FIRING ALONG BACK EDGE OF CLOUD COVER OVER CENTRAL NORTH DAKOTA AND IN RACE WITH DRIER AIR ADVECTING EAST AS HIGH PRESSURE PUSHES INTO SOUTHWESTERN PORTION OF NORTH DAKOTA. TEMPERATURES REMAIN FAIRLY MILD UNDER CLOUDS AND DEW POINTS FALLING RAPIDLY FROM WEST SO THIS LINE MAY BE FOCUS OF SEVERE CONVECTION IS EVENING AS LINE MOVES EAST. PWS APPROACH 2.00 INCHES IN BAND OVER CENTRAL NORTH DAKOTA WHICH MOVES EAST THROUGH THE AFTERNOON. WITH FLOOD GUIDANCE MUCH LOWER TODAY SOME LOCAL FLOODING POSSIBLE UNDER HEAVIEST PRECIP BUT WILL NOT ISSUE HYDRO HEADLINES. TOMORROWS HIGHS WILL WELL BELOW THE LEVELS OF THE PAST TWO WEEKS. WILL NOT GO AS LOW AS THE COLDER MAV BUT CLOSER TO THE MIDDLE GROUND OF THE MET. WILL END PRECIPITATION FROM SOUTHWEST TO SOUTH CENTRAL LEAVING SOME LINGERAING SHOWER OVER SOUTH CENTRAL ZONES INTO TOMORROW AFTERNOON. IN EXTENDED WILL KEEP CHANCE OF THUNDER IN MON AND TUES AS SOME DIFFERENCES IN TIMING OF COLD FRONT KNOCKING DOWN RIDGE EARLY NEXT WEEK. .BIS...NONE. HW
In the hours before
Local storm report, Jul 9, 6:00 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
600 PM CDT TUE JUL 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 6 NE ASHLEY ND 1.75 INCH HAIL
07/09/02 MCINTOSH REPORTED BY STORM
SPOTTER.
0540 PM 7 NE ASHLEY ND TORNADO
07/09/02 MCINTOSH REPORTED BY STORM
SPOTTER.Local storm report, Jul 9, 6:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT TUE JUL 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 6 NE ASHLEY ND 60 MPH TSTM GUST
07/09/02 MCINTOSH REPORTED BY STORM
SPOTTER.
0622 PM 1 N EDGELEY ND 60 MPH TSTM GUST
07/09/02 LA MOURE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0630 PM 1 W FORBES ND 1.75 INCH HAIL
07/09/02 DICKEY REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:54 PM CDT | Tornado Warning | BIS | Ward | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.